Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 42, NWS Goodland, KS

November 28, 201111 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Nov 28, 2011, 1:28 PM CST for 11 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 28, 2011, 1:28 PM CST (19:28 UTC)
Expired
Nov 28, 2011, 6:00 PM CST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4341 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WWUS83 KGLD 281928
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1228 PM MST MON NOV 28 2011


COZ252>254-KSZ001>003-013>015-027>029-041-042-NEZ079>081-290000-
/O.NEW.KGLD.FW.W.0042.111128T1928Z-111129T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-SHERIDAN-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
1228 PM MST MON NOV 28 2011 /128 PM CST MON NOV 28 2011/

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...002...003...013...014...015...027...028...029...041...
042...079...080...081...252...253 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. 

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA...
  FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 
  CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS...
  FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 
  DECATUR...FIRE WEATHER ZONE 013 SHERMAN...FIRE WEATHER ZONE 
  014 THOMAS...FIRE WEATHER ZONE 015 SHERIDAN...FIRE WEATHER 
  ZONE 027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER 
  ZONE 029 GOVE...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER 
  ZONE 042 WICHITA. IN NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...
  FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED 
  WILLOW.

* WINDS...NORTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
037 
WWUS83 KGLD 282357
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MST MON NOV 28 2011

COZ252>254-KSZ001>003-013>015-027>029-041-042-NEZ079>081-290100-
/O.EXP.KGLD.FW.W.0042.000000T0000Z-111129T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-SHERMAN-
THOMAS-SHERIDAN-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
457 PM MST MON NOV 28 2011 /557 PM CST MON NOV 28 2011/

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...002...003...013...014...015...027...028...029...041...
042...079...080...081...252...253 AND 254...

THE RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

WINDS HAVE DECREASED AND LOW RELATIVE HUMIDITIES HAVE INCREASED
ACROSS THE ENTIRE AREA.

$$

BULLER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 28, 11:52 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Nov 28, 11:52 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MST MON NOV 28 2011

.DISCUSSION...
236 AM MST MON NOV 28 2011

UPPER FLOW WILL BE NORTHWEST THROUGH TUESDAY NIGHT FOLLOWED BY A
RIDGE WEDNESDAY. THE RIDGE WILL SHIFT EAST WEDNESDAY NIGHT BRINGING
SOUTHWEST FLOW ACROSS THE CENTRAL PLAINS. A SURFACE TROUGH WILL BE
OVER EASTERN COLORADO TODAY. THIS TROUGH WILL SHIFT EAST TONIGHT
FOLLOWED BY HIGH PRESSURE. HIGH PRESSURE WILL PERSIST THROUGH
TUESDAY NIGHT. ANOTHER TROUGH WILL MOVE INTO EASTERN COLORADO
WEDNESDAY/WEDNESDAY NIGHT.

POPS WILL BE NIL THROUGH WEDNESDAY DUE TO THE LACK OF FORCING AND
MOISTURE. THERE IS A WEAK WAVE ADVERTISED TO COME THROUGH THE FLOW
TONIGHT AND THE NAM INDICATES SOME H8-H7 MOISTURE BUT THERE APPEARS
TO BE LITTLE OR NO FORCING. THE NEXT OPPORTUNITY FOR PRECIPITATION
COMES WEDNESDAY NIGHT. THE MAIN FORCING WILL BE GENERALLY WEST OF
THE FA WEDNESDAY NIGHT SO WILL KEEP A SLIGHT CHANCE IN THE FAR
WESTERN PORTIONS OF THE EASTERN COLORADO ZONES FOR NOW.

MAX TEMPERATURES TODAY WILL RISE TO NEAR 60. COOLER AIR WILL MOVE
INTO THE REGION TONIGHT SO THAT HIGH TEMPERATURES TUESDAY WILL ONLY
REACH INTO THE MID 40S. TEMPERATURES WILL REBOUND BACK INTO THE
MID/UPPER 50S WEDNESDAY. MIN TEMPERATURES TONIGHT WILL FALL INTO THE
LOWER 20S WITH SOME TEENS AND LOWER 20S TUESDAY NIGHT. CLOUDS WILL
HELP HOLD UP LOW TEMPERATURES WEDNESDAY NIGHT.  FS

IN THE EXTENDED...

PERIOD STARTS OUT WITH THE CWA UNDER A SPLIT FLOW PATTERN...WITH A
CLOSED LOW OVER THE SOUTHWEST CONUS AND THE MAIN JET OVER THE
NORTHERN CONUS.  THIS PATTERN WILL PERSIST THROUGH SATURDAY UNTIL AN
UPPER LEVEL TROUGH DROPS SOUTH FROM CANADA AND ABSORBS THE CLOSED
LOW OVER THE SOUTHWEST CONUS INTO THE MAIN FLOW EAST OF THE CWA.

CONFIDENCE FOR PRECIP. CHANCES FOR THURSDAY HIGHER THAN YESTERDAY AS
THE MODELS ARE COMING INTO MUCH BETTER AGREEMENT WITH THE UPPER
LEVEL FLOW AND THE TIMING OF THE COLD FRONT THROUGH THE CWA.
CURRENT ANALYSIS PLACES THE BEST AREAS FOR PRECIP OVER EASTERN
COLORADO WHERE THE BEST FORCING WILL BE.

STILL LOOKS TO BE WINDY BEHIND THE COLD FRONT ON THURSDAY.  MODELS
SEEM TO BE TRENDING STRONGER WITH THE WINDS.

DESPITE BETTER AGREEMENT WITH COLD FRONT TIMING ON SATURDAY
CONFIDENCE IS STILL LOW IN REGARD TO PRECIP. CHANCES AS MODELS NOT
SURE IF THERE WILL BE ANY MOISTURE TO WORK WITH.  UPPER LEVEL FLOW
IS ALSO NOT FAVORABLE FOR MUCH PRECIP. AS THE MAJORITY OF THE
MOISTURE AND JET ENERGY WILL BE TO THE SOUTH DUE TO THE CLOSED LOW
MERGING WITH THE UPPER LEVEL FLOW TO OUR EAST.  BEST PRECIP. CHANCES
LOOK TO BE OVER THE SOUTHEAST...CLOSEST TO THE MOISTURE AND JET
ENERGY.

TEMPERATURES FOR THE PERIOD WILL BE BELOW NORMAL EXCEPT FOR SATURDAY
WHICH WILL BE NEAR NORMAL BEFORE THE COLD FRONT MOVES THROUGH. JTL
&&

.AVIATION...
1050 AM MST MON NOV 28 2011

FOR THE 18Z TAF...VFR CONDITIONS SHOULD PREVAIL AT BOTH KGLD AND
KMCK THROUGH THE EFFECTIVE PERIOD. NORTHWESTERLY WINDS HAVE BECOME
GUSTY AT KGLD WITHIN THE PAST HOUR AND SHOULD DO SO AT KMCK IN THE
NEXT HOUR OR TWO AS WELL. WINDS WILL EVENTUALLY BECOME NORTHERLY
THIS AFTERNOON WITH GUSTS SUBSIDING SHORTLY AFTER 00Z. ANTICIPATE
GENERALLY MID-LEVEL CLOUDS THOUGH GUIDANCE IS HINTING AT THE
POTENTIAL FOR LOWER CLOUDS FOR KMCK BY AROUND 09Z.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Nov 28, 5:53 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
453 AM MST MON NOV 28 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
453 AM MST MON NOV 28 2011 /553 AM CST MON NOV 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR SOME LIGHT SNOW WEDNESDAY NIGHT AND
THURSDAY AND AGAIN SATURDAY AND SATURDAY NIGHT. SNOW AMOUNTS
SHOULD BE LIGHT BUT ROADS MAY BECOME SLICK IN SPOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FS

Nearby

Red Flag Warnings in Kansas, 2011Red Flag Warnings in Nebraska, 2011Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.